Texas, 2011

Wildfire in Texas, February 7 to 8, 2011

February 7 to 8, 2011 · NWS BRO · 1 event in 1 county or zone

Freeze-dried 1 hour and 10 hour fuels combined with gusty north winds and very low humidities to aid rapid spread of a wildfire on the King Ranch during the afternoon and evening of February 7th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Freeze-dried 1 hour and 10 hour fuels combined with gusty north winds and very low humidities to aid rapid spread of a wildfire on the King Ranch during the afternoon and evening of February 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 7, 9:44 AM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Feb 7, 9:44 AM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
944 AM CST MON FEB 7 2011

.SHORT TERM /TODAY THROUGH 6 PM TUESDAY/...A HIGH PRESSURE RIDGE
WILL BUILD ACROSS DEEP SOUTH TEXAS TODAY. THE WINDS ARE ALREADY
DECREASING ACROSS THE CWA THIS MORNING IN THE WAKE OF THE COLD
FRONT WHICH MOVED THROUGH THE AREA LAST NIGHT. THE WINDS WILL BE
LIGHT TO MODERATE FROM THE NORTHWEST TO NORTH ACROSS THE WESTERN
AND CENTRAL COUNTIES TODAY AND MODERATE AND GUSTY FROM THE
NORTHWEST TO NORTH ACROSS THE COASTAL AREAS TODAY. THE WINDS WILL
DECREASE THIS AFTERNOON AND EVENING AND GRADUALLY SHIFT TO THE
EAST AND SOUTHEAST. LIGHT SOUTHEASTERLY WINDS WILL PREVAIL ACROSS
DEEP SOUTH TEXAS OVERNIGHT TONIGHT. THE WINDS WILL INCREASE FROM
THE SOUTHEAST TUESDAY AFTERNOON. THE TEMPERATURES WILL CONTINUE
BELOW NORMAL FOR THE NEXT FEW DAYS. THE HIGH TEMPERATURES THIS
AFTERNOON WILL BE IN THE 60'S. THE LOW TEMPERATURES TUESDAY
MORNING WILL BE IN THE 30'S ACROSS THE NORTHERN AND WESTERN
COUNTIES AND 40'S ACROSS THE SOUTHERN AND COASTAL COUNTIES.
UPDATED THE GRIDS TO LOWER THE WIND SPEEDS ACROSS THE WESTERN AND
CENTRAL COUNTIES TODAY.
&&

.LONG TERM...6 PM TUESDAY THROUGH SUNDAY...A VIGOROUS 500 MB SHORT
WAVE WILL BE DIGGING SE ACROSS THE SOUTH CENTRAL PLAINS ON TUES
MOVING INTO THE LONE STAR STATE LATE IN THE DAY. THIS WILL USHER
THROUGH A PRETTY STRONG COLD FRONT THROUGH DEEP SOUTH TX LATE WED
INTO THUR. FAIRLY LIMITED MOISTURE IS ASSOCIATED WITH THE PASSAGE OF
THIS FRONT BUT WILL MAINTAIN A MENTION OF SLGT CHC OF SHOWERS WITH
THE FROPA. MID LEVEL RIDGING WILL THEN REBUILD OVER THE REGION
INTO THE WEEKEND WHICH WILL ALLOW TEMPS TO MODERATE STEADILY
MOVING BACK CLOSE TO CLIMO FOR MID FEB. CURRENT FORECAST WORDING
LOOKS ON TRACK WITH NO MAJOR CHANGES NEEDED.
&&

.AVIATION...VFR CONDITIONS AND MODERATE TO MODERATE AND GUSTY
NORTHWEST WINDS ARE OCCURRING AT THE REGIONAL AIRPORTS. THE WINDS
WILL GRADUALLY DECREASE TODAY BECOMING LIGHT FROM THE NORTH THIS
EVENING AND LIGHT FROM THE SOUTHEAST OVERNIGHT. THE WINDS WILL BE
LIGHT TO MODERATE FROM THE SOUTHEAST ON TUESDAY. VFR CONDITIONS AND
CLEAR TO PARTLY CLOUDY SKIES WILL PREVAIL ACROSS THE REGIONAL
AIRPORTS DURING THE NEXT 24 HOURS.
&&

.MARINE...TODAY THROUGH 6 PM TUESDAY...AT 7 AM BUOY 20 REPORTED
NORTH NORTHWEST WINDS AT 27 KNOTS WITH GUSTS TO 33 KNOTS AND SEAS AT
10.8 FEET WITH AN 8 SECOND PERIOD. THE WINDS HAVE INCREASED FROM THE
NORTH AND THE SEAS HAVE INCREASED ACROSS THE MARINE AREAS IN THE
WAKE OF THE COLD FRONT WHICH MOVED THROUGH THE AREA LAST NIGHT.
SMALL CRAFT ADVISORIES ARE IN EFFECT ACROSS ALL OF THE MARINE AREAS
TODAY. A HIGH PRESSURE RIDGE IS BUILDING ACROSS THE MARINE AREAS
TODAY. THE WINDS AND SEAS WILL DECREASE THIS AFTERNOON TO BELOW
SMALL CRAFT CRITERIA. THE WINDS WILL SHIFT TO THE SOUTHEAST
OVERNIGHT AND TUESDAY. THE WINDS ARE FORECASTED TO INCREASE ACROSS
THE OFFSHORE GULF OF MEXICO COASTAL WATERS ON TUESDAY AND SMALL
CRAFT ADVISORIES MAY BE NECESSARY OFFSHORE TUESDAY AFTERNOON AND
EVENING. IN THE LONGER RANGE PERIOD THE PGF WILL STEADILY WEAKEN
OVER THE REGION ALLOWING THE WINDS AND SEAS TO STEADILY WEAKEN.
EXPECT PRETTY MILD CONDITIONS TO PREVAIL BY THIS UPCOMING WEEKEND.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  62  45  68  60 /   0   0  10  10
BROWNSVILLE          63  45  70  59 /   0   0  10  10
HARLINGEN            64  43  70  59 /   0   0  10  10
MCALLEN              68  42  71  58 /   0   0  10  10
RIO GRANDE CITY      70  42  73  56 /   0   0  10  10
SOUTH PADRE ISLAND   59  54  66  62 /   0   0  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR GMZ130-
     132-135-150-155-170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SHORT TERM...63
LONG TERM...60
GRAPHICAST...CAMPBELL
Hazardous weather outlook, Feb 7, 5:07 AM CST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
507 AM CST MON FEB 7 2011

GMZ130-132-135-150-155-170-175-TXZ248>257-081115-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
507 AM CST MON FEB 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF DEEP SOUTH
TEXAS TODAY AND TONIGHT. SMALL CRAFT ADVISORIES ARE IN EFFECT
ACROSS THE LAGUNA MADRE AND OFFSHORE GULF OF MEXICO COASTAL WATERS
THROUGH 4 PM TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SMALL CRAFT ADVISORIES WILL BE NECESSARY ACROSS THE OFFSHORE GULF
OF MEXICO COASTAL WATERS WEDNESDAY NIGHT THROUGH THURSDAY AND
ACROSS THE LAGUNA MADRE WEDNESDAY NIGHT AND THURSDAY MORNING. A
MODERATE TO HIGH RISK OF RIP CURRENTS IS LIKELY AT THE BEACHES OF
DEEP SOUTH TEXAS TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Brooks

When
February 7, 1:30 PM CST to February 8, 1:00 AM CST
Where
Brooks forecast zone
Reported by
Emergency Manager
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

A wildfire, which may have begun as a prescribed burn, quickly surged out of control on the King Ranch in eastern Brooks County near the Kenedy County line during the early afternoon, February 7th. The fire eventually covered 3,000 acres before being contained, then controlled, 12 hours later during the night. Conditions became hostile to any open burning, with freeze-dried 1 hour (grasses) and 10 hour (brush) fuels, humidity falling below 25 percent, and pulse gust north winds between 20 and 25 mph.

No structural damage was reported, though fire crews from Brooks County, Kleberg County, and Willacy County, the Texas Forest Service, and others worked together to quell the flames.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282386.